Arlington Public Schools

Arlington High School Student in Critical Condition After Apparent Overdose

Medics also helped four other students at Wakefield High School

NBC Universal, Inc.

A Northern Virginia student is hospitalized in critical condition Tuesday after he suffered an apparent drug overdose in a high school bathroom on Tuesday, and four other students received medical attention, police say.

Staff at Wakefield High School in Arlington immediately called for medical assistance when the student was found unconscious in the bathroom just before 9:30 a.m., Principal Chris Wilmore said in an email to families.

"Cardiac arrest from an OD. Wakefield High School," someone can be heard saying in emergency dispatch audio obtained by News4. "Fourteen-year-old male they advised, was found in the bathroom. Narcan’s been administered. They ordered CPR."

Medics rushed the student to a hospital, where he remains in critical condition, police said just after 4 p.m.

Arlington police said medics helped four more students at the school. Their exact conditions are unknown.

A teenage student is in critical condition after apparently overdosing on drugs inside an Arlington high school. News4's Aimee Cho reports.

"We have one patient transported in cardiac arrest. We’re assessing two other patients now," another person can be heard saying in the dispatch call.

Officers held students in their second period classes for a short time as they began to investigate, Wilmore said.

Police said they're investigating the incident as an overdose after collecting evidence and speaking with witnesses at the school.

School officials dismissed students from the school early, and canceled all afterschool and evening activities. Classes will begin on time Wednesday, and counselors will be available for students and staff.

"If you continue to have concerns about your child, please contact your child’s school counselor, our school psychologist, or our school social worker. Students may experience a variety of emotions and you may see the following behaviors: tearfulness, vivid dreams, irritability, clinginess, withdrawal, physical complaints, or difficulty concentrating," Wilmore said in an email to families.

The Drug Enforcement Administration told News4 it's looking into what happened at the school, and that typically in overdose cases involving students, agents try to go after the drug dealers.

"Keeping those people that are responsible for distributing this poison, responsible on the federal system," DEA Washington Special Agent Jarod Forget said. Forget is in charge of the DEA's investigation.

Real prescription oxycodone pills and fakes laced with fentanyl are often indistinguishable. The DEA said they’re illegally made in a crude mixing process that can make one pill from the same batch harmless, while another can cause immediate overdose and death.

“These aren't pharmacists making these pills, these are members of cartels, drug traffickers. They're not chemists; they're making these in clandestine labs in Mexico," Forget said.

The suspected overdose at Wakefield comes amid a spike in overdoses involving young people across the D.C. region.

"Takes a little bit, and you can die," Montgomery County Council Member Will Jawando warned students on Monday.

He said five public school students in the county have died of drug overdoses just in January.

One father told News4 his daughter graduated from Wakefield High School last year, and overdoses have been an ongoing issue at the school.

"I’m livid about what happened in Wakefield because we have been trying to tell the county schools, the Arlington County Public Schools for over a year that this situation has been going on, overdoses, distribution," Elder Julio Basurto said.

Police are asking anyone with information to call 703-228-4180 or email ACPDTipline@arlingtonva.us. Information can also be reported anonymously through the Arlington County Crime Solvers hotline at 1-866-411-TIPS (8477). 

Stay with News4 for updates to this developing story.

Correction (Feb. 1, 2023): An earlier version of this article misspelled Jarod Forget's first name.

Contact Us